Alert archive / West Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 151, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 15, 2016, 7:52 PM EDT for Jackson County, Mason County, Putnam County, West Virginia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2016, 7:52 PM EDT (23:52 UTC)
- Expired
- Jul 15, 2016, 8:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jackson County, WV, Mason County, WV, Putnam County, WV
The radar
The Charleston,WV radar (KRLX), 37 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.9 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 565 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 824 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted.
479
WUUS51 KRLX 152352
SVRRLX
WVC035-053-079-160030-
/O.NEW.KRLX.SV.W.0151.160715T2352Z-160716T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
752 PM EDT FRI JUL 15 2016
THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN PUTNAM COUNTY IN WESTERN WEST VIRGINIA...
CENTRAL MASON COUNTY IN WESTERN WEST VIRGINIA...
SOUTHWESTERN JACKSON COUNTY IN NORTHWESTERN WEST VIRGINIA...
* UNTIL 830 PM EDT
* AT 752 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
BUFFALO...OR 11 MILES SOUTHEAST OF POINT PLEASANT...MOVING
SOUTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WINFIELD...BUFFALO...KENNA...LEON...SOUTHSIDE...LIBERTY...GIVEN AND
GRIMMS LANDING.
THIS INCLUDES INTERSTATE 77 IN WEST VIRGINIA BETWEEN MILE MARKERS 127
AND 130.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3884 8207 3873 8162 3861 8168 3863 8170
3860 8173 3860 8174 3858 8175 3852 8175
3851 8174 3848 8176 3867 8216
TIME...MOT...LOC 2352Z 297DEG 29KT 3871 8201
HAIL...1.00IN
WIND...60MPH
$$
081 follow-up statement
722
WWUS51 KRLX 160030
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
830 PM EDT FRI JUL 15 2016
WVC035-053-079-160040-
/O.EXP.KRLX.SV.W.0151.000000T0000Z-160716T0030Z/
PUTNAM WV-MASON WV-JACKSON WV-
830 PM EDT FRI JUL 15 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PUTNAM...CENTRAL
MASON AND SOUTHWESTERN JACKSON COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3884 8207 3873 8162 3861 8168 3863 8170
3860 8173 3860 8174 3858 8175 3852 8175
3851 8174 3848 8176 3867 8216
TIME...MOT...LOC 0024Z 297DEG 29KT 3871 8201
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 7:43 PM EDT, 9 minutes earlier.
Area forecast discussion, Jul 15, 7:43 PM EDT, 9 minutes before
Area Forecast Discussion National Weather Service Charleston WV 743 PM EDT FRI JUL 15 2016 .SYNOPSIS... Weakening cold front tonight into Saturday. High pressure Saturday night into Sunday night. Trough aloft/cold front Tuesday. && .NEAR TERM /THROUGH SATURDAY/... 735 PM Update...Had tweaked grids earlier this evening to include likely POPs across southeast Ohio and north central WV. As of 730 PM the line appears to be breaking up some as it outruns the area of best CAPE and shear. Still expect isolated to scattered thunderstorms drifting east through the remainder of the evening. Also expect these to be weaker than they were earlier this evening. Previous Discussion... Latest satellite imagery and surface observations indicates that the stratus is slowly lifting and dissipating. In addition...radar mosaic indicates some light showers/sprinkles continue across the mountain counties...while a few showers have begun to develop across Ohio...just west of our forecast area. The showers to our west were developing along a weak cold front which is pushing east. There is quite a gradient in low-level moisture along this boundary as well. Dewpoint temperatures were generally near 70 across southeast Ohio...east of the boundary... with values quickly dropping off into the 60s and even 50s behind it. The front and associated showers/storms should push across the area through tonight. Expect the stratus will continue to dissipate today. However...stratus could reform again tonight. Cold front should be located near or just southeast of our mountain counties early Saturday...with drier and somewhat cooler air filtering in. However...combination of daytime heating and remaining low-level moisture could result in the development of showers and storms...mainly across the mountain counties. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... Aside form lingering activity in the southern mountain areas Saturday night...the short term forecast brings another short lived drying period for the Middle Ohio Valley and Central Appalachians. Lose the bulk of the moisture above around 800mb during this time frame. Awaiting the arrival of the next cold front beyond Monday. Temperatures will slowly creep upwards as temperatures hover around the 20C mark each day...but the saturated ground will keep temperatures in the upper 80s for the lowlands. A bigger story may be the dewpoints Sunday which should not get higher than the lower 60s for the bulk of the CWA. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... Seeing an overall trend of drying out beyond the Cold front/trough axis aloft in the Monday night/Tuesday front end of the long term forecast period. Largely a dry forecast beyond with the amplification of the upper level ridge building over the Southern Plains. Expecting a heat wave over that part of the country that will eventually leak its way over into the Ohio Valley with 500mb heights in the 594dam range...but this should be a slowly evolving scenario. No out of the ordinary heat in the forecast for our area as of yet. ECMWF hints at the ridge retrograding westward beyond day 7. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... Line of showers and thunderstorms along the Ohio River will move east through this evening. Tried to time this line to TAF sites, but hard to say just where the pockets of heavier rain -- and lower categories -- will be. Very uncertain on fog formation tonight. No fog to speak of formed last night... even in areas that received rain yesterday evening. But LAMP still very insistent on fog formation tonight. Opted to include some IFR across northern TAF sites where they are getting some heavy rain this evening, but confidence low. Any fog that does form should lift shortly after sunrise. Do have a period of some MVFR stratus Saturday morning. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY... FORECAST CONFIDENCE: Low. ALTERNATE SCENARIOS: Development of low ceilings and fog tonight uncertain. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09 EDT 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H M EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H M M M L L CKB CONSISTENCY H H H H H H H H H H H H AFTER 00Z SUNDAY... IFR fog possible Sunday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JSH/MZ/26 NEAR TERM...JSH/MZ SHORT TERM...26 LONG TERM...26 AVIATION...MZ
Hazardous weather outlook, Jul 15, 4:26 AM EDT, 15 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 426 AM EDT FRI JUL 15 2016 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-160830- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 426 AM EDT FRI JUL 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 15, 6:56 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
656 PM EDT FRI JUL 15 2016
OHZ083>086-160000-
VINTON-MEIGS-GALLIA-JACKSON-
656 PM EDT FRI JUL 15 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN VINTON...
NORTHEASTERN GALLIA...CENTRAL JACKSON AND NORTHWESTERN MEIGS
COUNTIES...
AT 655 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WELLSTON...
MOVING EAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
JACKSON...WELLSTON...GALLIPOLIS...OAK HILL...RIO GRANDE...RUTLAND...
HAMDEN...COALTON...VINTON...WILKESVILLE...ADAMSVILLE...RADCLIFFE...
HARRISONVILLE...DARWIN...DEXTER...SALEM CENTER...KYGER...CARPENTER...
CENTERPOINT AND DYESVILLE.
LAT...LON 3901 8280 3923 8245 3917 8198 3879 8222
3874 8224
TIME...MOT...LOC 2255Z 278DEG 23KT 3906 8246
08Local storm report, Jul 15, 7:01 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
701 PM EDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM TSTM WND GST 3 SSE WILLIAMSTOWN 39.36N 81.43W
07/15/2016 M44 MPH WOOD WV ASOS
PKB ASOS MEASURED 44 MPH WIND GUST
&&
EVENT NUMBER RLX1601266
MZLocal storm report, Jul 15, 7:04 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
704 PM EDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM TSTM WND GST 2 SSW COOLVILLE 39.19N 81.81W
07/15/2016 E60 MPH ATHENS OH TRAINED SPOTTER
&&
EVENT NUMBER RLX1601267
MACSpecial weather statement, Jul 15, 7:23 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
723 PM EDT FRI JUL 15 2016
WVZ009-017-019-160015-
RITCHIE-WIRT-WOOD-
723 PM EDT FRI JUL 15 2016
...A STRONG THUNDERSTORM WILL AFFECT WIRT AND SOUTHWESTERN WOOD
COUNTIES...
AT 722 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
MINERALWELLS... OR 10 MILES WEST OF ELIZABETH...MOVING SOUTHEAST AT
25 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ELIZABETH...MINERALWELLS...CHERRY...PEEWEE...CRESTON...PALESTINE...
MORRISTOWN...ROCKPORT...LUCILLE AND GREENCASTLE.
THIS INCLUDES INTERSTATE 77 IN WEST VIRGINIA BETWEEN MILE MARKERS 158
AND 169.
LAT...LON 3907 8118 3896 8125 3894 8127 3893 8127
3891 8128 3890 8135 3892 8142 3894 8145
3893 8148 3896 8155 3898 8153 3901 8154
3908 8170 3921 8162
TIME...MOT...LOC 2322Z 293DEG 24KT 3910 8158
08Local storm report, Jul 15, 7:29 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
729 PM EDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM TSTM WND DMG 1 E PARKERSBURG 39.26N 81.52W
07/15/2016 WOOD WV 911 CALL CENTER
TRANSFORMER BLOWOUT AND LINES DOWN.
&&
EVENT NUMBER RLX1601268
MACLocal storm report, Jul 15, 7:48 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
748 PM EDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM HAIL CLARKSBURG 39.28N 80.33W
07/15/2016 E0.25 INCH HARRISON WV BROADCAST MEDIA
PEA SIZE HAIL IN BRIDGEPORT AND CLARKSBURG VIA
BROADCAST MEDIA
&&
EVENT NUMBER RLX1601269
MZThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 6:06 PM EDT | Special Weather Statement | RLX | Tyler | 54 min |
| Jul 15, 6:43 PM EDT | Special Weather Statement | RLX | Pleasants | 62 min |
| Jul 15, 6:59 PM EDT | Severe Thunderstorm Warning | RLX | Ritchie, Wirt, Wood | 41 min |
| Jul 15, 7:23 PM EDT | Special Weather Statement | RLX | Wirt | 52 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.